Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Mar 15, 2021, 4:41 PM CDT for Shawnee County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2021, 4:41 PM CDT (21:41 UTC)
- Expired
- Mar 15, 2021, 5:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Topeka, KS
County Shawnee County, KS
The radar
The Topeka radar (KTWX), 30 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WWUS83 KTOP 152141
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Mon Mar 15 2021
KSZ038-039-152215-
Wabaunsee-Shawnee-
441 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE AND EAST
CENTRAL WABAUNSEE COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northwestern Topeka, Dover and Auburn.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 166 and 174.
LAT...LON 3887 9594 3886 9595 3886 9597 3902 9606
3911 9575 3887 9570
TIME...MOT...LOC 2140Z 253DEG 18KT 3892 9593
$$
Picha/BaergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Mar 15, 4:06 PM CDT, 35 minutes earlier.
Area forecast discussion, Mar 15, 4:06 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Topeka KS 406 PM CDT Mon Mar 15 2021 .MESOSCALE DISCUSSION... Issued at 404 PM CDT Mon Mar 15 2021 The surface low currently centered over eastern KS has allowed for some weak convergence along the I-70 corridor with satellite showing breaks in cloud cover generally along and south, and this part of the CWA will be our focus for scattered shower and isolated thunderstorm development this afternoon. Per SPC mesoanalysis, MLCAPE has risen to 100-250 J/kg, and model guidance suggests we could see instability up to 500 J/kg in a small area focused from TOP eastward, again generally along and south of I-70. The better effective bulk shear (35-40 kts) looks to be east of us into MO, as well as the better effective SRH, although some 100+ m2/s2 values do extend into far eastern KS. Instability really decreases by 00Z and thereafter, coinciding with the decrease in shower coverage on CAMs. This provides a very narrow window of opportunity in east central KS to see an isolated storm strong enough to produce a brief, weak tornado. && .DISCUSSION... Issued at 404 PM CDT Mon Mar 15 2021 Water vapor imagery at 2030Z shows the upper low located over northeast KS, swinging northeast with the next upper low right over CA and heading southeast. The surface low associated with the first wave is over eastern KS and is progged to move east of the area this evening as we lose our instability and as the upper low lifts north. There could be a few lingering and isolated showers left after 00Z, although the vast majority of rain should be ending with entirely dry conditions expected by 06Z. (See mesoanalysis section for more details leading up to this point.) For the overnight hours into the morning, cloudy skies look to return as well as areas of fog. Confidence on how dense the fog may get or how widespread any denser fog would be is low at this time, but with overnight lows around 40, we would easily meet crossover temperatures. Between this and soundings showing a moist boundary layer, thinking areas of fog are probable for most of the area. Fog mixes out in the mid morning hours, leaving us with relatively quiet conditions during the daytime. The second upper wave mentioned earlier will then provide the next weather maker for late Tuesday night into Wednesday. Ahead of this system, WAA should allow for a nice warm-up in the afternoon with highs in the low to mid 60s for many locations, mid to upper 50s north of I-70. The system track appears to be trending further south with most recent runs, keeping the best instability toward southern KS. However, once showers and storms can make it into our area after midnight, MUCAPE of 500-1000 J/kg could be enough to produce elevated storms with hail and wind as the primary concerns, as well as some locally heavy rainfall. This type of instability will be best during the overnight hours and decreasing during the day Wednesday, with showers and storms on and off through the day. A windy day looks to be in store as well, with the CWA within the stronger pressure gradient as the surface low moves across southeastern KS. This system looks to exit to the east during the day on Thursday, with current QPF forecast to be 1.5 to 2 inches total from Tuesday night through Thursday. Depending where the heaviest rain falls, we will also need to monitor potential for flooding of rivers and creeks. Upper ridging late in the week brings a period of dry conditions with highs in the 50s and 60s and lows in the 30s and 40s. Another upper trough brings another chance of rain Sunday into Monday of next week, but the finer details of this will come into better focus later this week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Mar 15 2021 Cigs have shown trends of lifting late this morning and may bounce around thresholds for some time this afternoon, but should be predominantly MVFR with a brief period of VFR at TOP/FOE aft 22Z. Main challenge for this period is monitoring the potential for showers developing this afternoon, which may or may not directly impact terminals. There is also a chance these could develop into thunderstorms from TOP eastward, but this would be a very narrow window and the confidence they would impact terminals is even lower. Stratus returns again this evening and overnight with at least IFR cigs, and some guidance indicating LIFR cigs possible as well. At least minor vis reductions would also be possible in fog, but have more confidence in stratus than fog at this time. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Picha DISCUSSION...Picha AVIATION...Picha
Hazardous weather outlook, Mar 15, 4:10 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 410 PM CDT Mon Mar 15 2021 KSZ008>012-020>024-026-034>040-054>056-058-059-162115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 410 PM CDT Mon Mar 15 2021 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Isolated strong to severe storms will continue to be a possibility this afternoon across east-central Kansas. Brief, weak tornadoes are possible as well as some hail and wind gusts. This risk should diminish after sunset. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are forecast to develop Tuesday night and into Wednesday. There is a chance some of these storms could be strong, but the better threat looks to be south of the area. With grounds soaked from recent rainfall, additional rounds of moderate precipitation Tuesday night through Wednesday could lead to flooding of creeks and rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Mar 15, 2:23 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CDT MON MAR 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HEAVY RAIN 4 S OZAWKIE 39.18N 95.48W
03/15/2021 M1.71 INCH JEFFERSON KS TRAINED SPOTTER
24 HOUR TOTAL.
&&
SMBSpecial weather statement, Mar 15, 3:27 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
327 PM CDT Mon Mar 15 2021
KSZ055-152115-
Osage-
327 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OSAGE COUNTY UNTIL 415 PM
CDT...
At 326 PM CDT, Doppler Radar was tracking a storm that could produce
funnel clouds. These clouds normally lower a few hundred feet
downward from the parent cloud, rotate or spin like a top, and last
only a few minutes. Current conditions make it unlikely these funnel
clouds will lower to the ground or do any damage. Persons should
remain alert and move to a safe place if a funnel cloud approaches.
Locations impacted include...
Lyndon and Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3869 9551 3867 9551 3851 9576 3858 9584
3881 9563 3874 9550 3870 9550
TIME...MOT...LOC 2026Z 225DEG 17KT 3861 9574
BaergSpecial weather statement, Mar 15, 3:35 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Topeka KS
335 PM CDT Mon Mar 15 2021
KSZ056-152115-
Franklin-
335 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN COUNTY UNTIL 415
PM CDT...
At 334 PM CDT, Doppler Radar was tracking a storm capable of
producing funnel clouds. These clouds normally lower a few hundred
feet downward from the parent cloud, rotate or spin like a top, and
last only a few minutes. Current conditions make it unlikely these
funnel clouds will lower to the ground or do any damage. Persons
should remain alert and move to a safe place if a funnel cloud
approaches.
Locations impacted include...
Ottawa and Princeton.
This includes Interstate 35 between mile markers 173 and 189.
LAT...LON 3843 9534 3849 9545 3869 9529 3857 9507
3857 9508
TIME...MOT...LOC 2034Z 225DEG 16KT 3849 9536
BaergSpecial weather statement, Mar 15, 4:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
441 PM CDT Mon Mar 15 2021
KSZ038-039-152215-
Wabaunsee-Shawnee-
441 PM CDT Mon Mar 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHAWNEE AND EAST
CENTRAL WABAUNSEE COUNTIES UNTIL 515 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Northwestern Topeka, Dover and Auburn.
This includes the following highways...
Interstate 70 between mile markers 347 and 355.
Kansas Turnpike between mile markers 166 and 174.
LAT...LON 3887 9594 3886 9595 3886 9597 3902 9606
3911 9575 3887 9570
TIME...MOT...LOC 2140Z 253DEG 18KT 3892 9593
Picha/BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 4:46 AM CDT | River Flood Warning | TOP | Marshall | 4 days |
| Mar 15, 3:27 PM CDT | Special Weather Statement | TOP | Osage | 48 min |
| Mar 15, 3:32 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 30 min |
| Mar 15, 3:35 PM CDT | Special Weather Statement | TOP | Franklin | 40 min |
| Mar 15, 3:40 PM CDT | Tornado Warning | TOP | Osage | 20 min |
| Mar 15, 3:43 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 32 min |
| Mar 15, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 16 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.